In limited time the child psychiatrist had been involved in several cases of anxious children at our pediatric intensive care unit (PICU). Two girls, 15 and 16 years old, who had already been admitted for a long time to the PICU, developed symptoms of anxiety which arose shortly after a rapid reduction of midazolam. These symptoms of anxiety disappeared after restitution of a benzodiazepine. Anxiety with children at the PICU occurs often and signs of withdrawal as a result of rapid reduction of midazolam after prolonged sedation can play an important role in this. It is recommended not to stop midazolam abruptly but to taper it. To recognise the signs of withdrawal, it is essential to examine the prescribed medication whereas the input of the child psychiatrist can be useful. Early recognition is important to start the simple restitution of benzodiazepines, and if necessary to switch from a shorter-acting to a longer-acting, followed by slowly tapering it. With this, it is important to realise that the effect will be determined mainly by the dosage of the substance and not by the name of the benzodiazepine.
|Translated title of the contribution||Anxiety symptoms as an expression of withdrawal of midazolam at the pediatric intensive care unit: Sometimes difficult to prevent and to recognize, but easy to treat|
|Number of pages||4|
|Journal||Tijdschrift voor Kindergeneeskunde|
|Publication status||Published - 1 Feb 2006|